The popular anti-psychotic drug Saphris (generic: asenapine maleate) has recently been tied to risks of life-threatening allergic reaction, including anaphylaxis. Some patients who have taken Saphris have experienced a Type I hypersensitivity reaction, which may be characterized by low blood pressure, rapid heart rate, wheezing, difficulty breathing, rash and swelling of the face, throat and tongue.
Saphris: An Overview
The antipsychotic medication Saphris (asenapine maleate) was approved by the U.S. Food and Drug Administration (FDA) in August 2009 to treat symptoms of schizophrenia and bipolar disorder. Manufactured by Merck & Co., Saphris belongs to a group of drugs known as atypical antipsychotics, which work by changing actions of certain chemicals in the brain.
From August 2009 to June 2011, approximately 235,000 prescriptions for Saphris were dispensed, the FDA estimates.
The FDA reported in September 2011 that the agency had recently received reports of serious allergic reactions after use of Saphris, prompting a change to the drug’s label.
The drug has been linked to Type I hypersensitivity reactions (allergic reactions). Type I hypersensitivity is an allergic reaction often resulting from a re-exposure to an allergen. Symptoms of a Type I hypersensitivity include anaphylaxis, a life-threatening allergic reaction. Additionally, Type I hypersensitivity reactions may cause low blood pressure, swelling, rapid heart rate, wheezing, difficulty breathing and rash.
Due to the severity of the allergic reactions associated with Saphris, you or someone you know who took Saphris and experienced an allergic reaction may want to contact one of the Saphris lawyers or attorneys with The Clark Firm to discuss the potential for a Saphris lawsuit.
Side Effects of Saphris
The following allergic reaction symptoms have been associated with a Type I hypersensitivity reaction to Saphris. More than one reaction may occur at the same time.
- Anaphylaxis (life-threatening allergic reaction)
- Angioedema (swelling of the skin)
- Low blood pressure
- Rapid heart rate
- Swollen tongue
- Difficulty breathing
- Feeling lightheaded
On September 1, 2011, the FDA reviewed 52 reported cases of Type I hypersensitivity reactions associated with Saphris use. In 15 of the cases, symptoms resolved after discontinuing use of Saphris — in two cases, patients reported a reappearance of symptoms after starting the drug again.
Nineteen of the cases necessitated hospitalization or stays in the emergency room.
In eight cases, patients reported an allergic reaction after just one use of Saphris. The reactions included possible angioedema, respiratory distress, and possible anaphylaxis.
While Type I reactions usually require a previous exposure to a drug, patients may still have an allergic reaction without having been exposed to the drug, as they might have been exposed to a cross-reactive compound in the past. So far, there are no drugs found to cause cross-reactivity with Saphris.
The FDA had these warnings:
- Healthcare professionals should be aware of the risk of hypersensitivity reactions with Saphris and counsel patients who are receiving the drug about how to recognize the signs and symptoms of a serious allergic reaction. Saphris should not be used in patients with a known sensitivity to the drug.
- Patients should seek emergency medical attention immediately if they develop any signs and symptoms of a serious allergic reaction while taking Saphris.
Because of allergic reaction risks, the FDA is also revising the Contraindications, Warnings and Precautions, Adverse Reactions and Patient Counseling Information sections of the Saphris drug label. The label will also advise doctors not to prescribe Saphris to patients with a known hypersensitivity to the drug.
What is Anaphylaxis?
Anaphylaxis is a life-threatening allergic reaction most commonly induced by food allergies or venom (i.e. bee sting). People may also develop anaphylaxis after exposure to specific types of medications. People who experience anaphylaxis should seek immediate medical attention.
Anaphylaxis causes the release of histamine into the immune system. Histamine can cause the body to go into shock, even after only a few seconds.
According to one study, 1,500 people die every year due to anaphylaxis. Yet, the severity of symptoms varies from one person to the next. Anaphylaxis may present itself in many different symptoms, depending on the body’s reaction to an allergen.
Common symptoms include hives, itchiness, flushing of the skin, swollen lips, swollen tongue, swollen throat, shortness of breath, wheezing, low oxygen, abdominal pain, diarrhea, vomiting, chest pain, irregular heart rate, rapid and weak pulse and anxiety.
Saphris and Dementia
Saphris should not be used in patients suffering from dementia. Saphris has been linked to heart failure, sudden death, or pneumonia in older adults with dementia-related conditions.
Contact your healthcare professional immediately if you have any of the following conditions, which may effect how your body responds to Saphris:
- Liver disease
- Heart disease
- High blood pressure
- Low white blood cell counts
- Trouble swallowing
- History of breast cancer
- History of heart attack
- History of stroke
Other Atypical Antipsychotics
The class of atypical antipsychotic drugs also includes:
- Saphris (asenapine maleate)
- Zyprexa (olanzapine)
- Seroquel (quetiapine)
- Latuda (lurasidone)
- Clozaril (cloazpine)
- Invega (paliperidone)
- Risperdal (risperidone)
- Abilify (aripiprazole)
- Geodon (ziprasidone)
- Fanapt (iloperidone)
- Symbyax (olanzapine/fluoxetine)